# SDR 97ZZZX504

- Difficulty date: November 18, 1996
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N2076S
- Make and model: Cessna T210L
- Aircraft serial: 21061043
- Engine: Cont TSIO520R
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Crankshaft
- Condition: Broken
- Location: Engine
- Stage of operation: CR
- Nature of condition: Y
- Precautionary procedure: A

## Discrepancy

ENGINE QUIT IN-FLIGHT AND IT WAS DISCOVERED THE CRANKSHAFT HAD BROKEN IN TWO PLACES, JUST AFT OF THE FWD THRUST BEARING.  RESEARCH OF LOGS SHOWS THAT THE AIRCRAFT WAS BELLIED 891 HOURS PRIOR TO THE CRANKSHAFT BREAKAGE, AT WHICH POINT THE BELLY WAS REPAIRED, A NEW PROPELLER INSTALLED, AND NO TEAR DOWN INSPECTION OF THE ENGINE PERFORMED.  LUCKILY, NO ONE WAS INJURED DURING THE FORCED LANDING (IFR AT NIGHT), BUT THERE NEEDS TO BE A REGULATION REQUIRING A TEAR-DOWN INSPECTION OF AN ENGINE FOLLOWING A PROP STRIKE.  TCM BULLETIN M84-16 RECOMMENDS TEAR DOWN IF THE PROP HAS TO BE REMOVED FOR REPAIR, BUT IS NOT REQUIRED.  A REQUIREMENT FOR TEAR DOWN BASED ON THIS RECOMMENDATION WOULD ELIMINATE THIS 'GREY AREA'.
